question-icon

Does Lexapro cause weight gain?

default
Posted on Mon, 28 Nov 2016
Question: I started Lexapro 15 milligrams about 3 months ago and I have gained about 35 pounds since. I want to know if this was because of the Lexapro since I had weight loss surgery in 2011 and have not gained any weight since until now. if it is because of Lexapro do I have any alternative options
doctor
Answered by Dr. Alexander H. Sheppe (22 minutes later)
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

It is highly unlikely Lexapro is in any way responsible for weight gain of this magnitude. Lexapro on average contributes to about 3 pounds of weight gain. Depression/anxiety, which Lexapro treats, can also contribute to weight gain. But the biggest driver of weight gain is very simple: calories eaten versus calories burned. If you do not already, I strongly recommend logging all the calories you take in very carefully on a daily basis. An excellent app/website to use is MyFitnessPal. By carefully logging calories, you can see how much you are gaining/losing per day every day. Even if Lexapro were in some way responsible, the solution to weight gain is always the same: eat fewer calories than you burn, which means eating less and exercising more.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does Lexapro cause weight gain?

Brief Answer: Consultation Detailed Answer: Hello, and thanks for your question. It is highly unlikely Lexapro is in any way responsible for weight gain of this magnitude. Lexapro on average contributes to about 3 pounds of weight gain. Depression/anxiety, which Lexapro treats, can also contribute to weight gain. But the biggest driver of weight gain is very simple: calories eaten versus calories burned. If you do not already, I strongly recommend logging all the calories you take in very carefully on a daily basis. An excellent app/website to use is MyFitnessPal. By carefully logging calories, you can see how much you are gaining/losing per day every day. Even if Lexapro were in some way responsible, the solution to weight gain is always the same: eat fewer calories than you burn, which means eating less and exercising more. Please remember to rate and close this answer thread when you are finished and satisfied. In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers